Introduction: Nivolumab is an anti-programmed cell death-1 monoclonal antibody approved for the treatment of metastatic malignant melanoma. Several endocrine disorders have been reported as immune-related adverse effects. However, nivolumab-induced hypophysitis has a lower incidence than ipililumab.
Case report: A 69-years old man with metastatic melanoma started to receive nivolumab. Ten weeks after the first cycle of nivolumab he presented hyperthyroidism in blood test. As it was suspected Hashimotos thyroiditis none antithyroid drug was started. The thyroid scintigraphy and the presence of anti-thyroid peroxidase antibodies confirmed the diagnosis and the thyroid function was monitoring. Forty days later, the laboratory findings showed hypothyroidism and levothyroxine was provided. Nivolumab treatment continued to be administered. Three months later, the patient was admitted because of general weakness and mild confusional state. Blood test showed severe hyponatremia (110 mEq/l) with a decreased plasma osmolarity (250 mOsm/kg). Adrenal insufficiency was suspected so a new blood sample was taken in order to determine cortisol (2.68 μg/dl) and ACTH (< 5 pg/ml) and hydrocortisone treatment was beginning promptly. The assessment of hypothalamic-pituitary-gonadal axis showed a slight decrease in testosterone (1.24 ng/ml) with LH and FSH normal levels. Insulinlike growth factor-1 (IGF-1) was normal, as well as prolactin. Thyroid function was abnormal because of discontinuation of treatment with levothyroxine: TSH 25.47 μUI/ml, FT4 0.39 ng/dl. Magnetic resonance imaging scan was performed and it was reported as mild enlargement of the pituitary gland and the stalk. Hydrocortisone treatment was continued after the patient was discharged from hospital. Two weeks later, normal sodium levels were showed in biochemical test.
Discussion: Monoclonal antibodies used in malignant melanoma as ipililumab or nivolumab could cause several endocrine auntoimmune disorders. Despite hypothyroidism is a common adverse effect, hypophysitis is a rare finding associated to nivolumab in contrast to ipililumab. Clinicians should suspect this pathology in order to achieve a promptly diagnosis.
20 - 23 May 2017
European Society of Endocrinology